Tennessee, 2009

Flash Flood and Heavy Rain in Tennessee, September 3, 2009

September 3, 2009 · NWS OHX · 2 events in 2 counties and zones

As a line of showers and thunderstorms moved out of Western Kentucky into Middle Tennessee during the early morning hours, heavy rainfall occurred across Cheatham and Hickman Counties. Flash Flooding occurred in Hickman County, resulting in two water rescues.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As a line of showers and thunderstorms moved out of Western Kentucky into Middle Tennessee during the early morning hours, heavy rainfall occurred across Cheatham and Hickman Counties. Flash Flooding occurred in Hickman County, resulting in two water rescues.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 3, 2:15 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Sep 3, 2:15 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
315 AM CDT THU SEP 3 2009

.DISCUSSION...
LATEST ANALYSIS SHOWING WEAK SFC/LL LOW/TROUGH AXIS JUST WEST OF
BNA. ALOFT...ML/UL FAIRLY DEEP TROUGH REMAINS OVER THE EASTERN US
...WITH AN AXIS NEAR THE TN RIVER. FAIRLY STRONG IMPULSE SHOWING
UP ON WV IMAGERY CENTERED OVER NORTHWEST TN COMBINING WITH OTHER
FEATURES TO HELP SET-OFF GOOD AMOUNT OF THUNDERSTORMS WEST OF
BNA.

UPPER TROUGH EXPECTED TO DEEPEN SLIGHTLY THIS MORNING AND MOVE SLOWLY
EAST LATER TODAY. DEEPER MOISTURE EXPECTED TO ACCOMPANY IMPULSE.
UL DIVERGENCE REMAINS HEALTHY EARLY BUT DROPS OFF SHARPLY LATE
THIS AFTERNOON. THUS EXPECT SCT-NUM THUNDERSTORMS TO CONTINUE
THROUGH THE MORNING...ESPECIALLY NORTH...THEN BECOME MORE ISO IN
THE AFTERNOON...EXCEPT POSSIBLY NORTHEAST...AS IMPULSE AND DEEPER
MOISTURE VACATE. A FEW SHOWERS/TSTORMS MAY HANG ON ACROSS THE
NORTH INTO EARLY EVENING BUT MOST LOCATIONS LOOK TO REMAIN DRY
TONIGHT.

ON FRIDAY...THE FOCUS FOR CONVECTION SWIFTS WELL WEST AS CLOSED
UPPER LOW TO THE NORTH BECOMES DEFINED TROUGH OVER THE NATIONS MID-
SECTION. THIS LOOKS TO REMAIN LIKE THIS THROUGH LATE SATURDAY LEAVING
SMALL CHANCE FOR PCPN MAINLY ACROSS EXTREME WEST.

ON SUNDAY...SOUTHERN STREAM BEGINS TO LIFT NORTHEAST AND BY MONDAY IS
SITUATED UP INTO THE MID-SOUTH. LL FLOW ALSO MORE FAVORABLE BY MONDAY
AS WELL. THIS WILL SHIFT DEEPER MOISTURE OVER THE REGION THE ULTIMATELY
A BETTER CHANCE FOR CONVECTION. SHOWERS/STORMS EXPECTED TO ISO-SCT ON
SUNDAY BUT MAY BECOME MORE NUMEROUS MONDAY WITH LL JET CONTRIBUTION.

UPPER LOW/TROUGH AND FAIRLY DEEP MOISTURE REMAIN OVER THE AREA INTO THE
MIDDLE OF NEXT WEEK. ADDITIONALLY...WEAK SFC/LL BOUNDARY SEEMINGLY
MEANDERS JUST TO THE WEST. THIS WILL KEEP THE POSSIBILITY OF ISO-
SCT SHOWERS/TSTORMS RUNNING TUESDAY AND WEDNESDAY AS WELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      80  61  85  64 /  50  20  10  10
CLARKSVILLE    79  58  83  62 /  50  20  20  10
CROSSVILLE     75  55  79  56 /  40  10  10  10
COLUMBIA       80  60  85  63 /  40  10  10  10
LAWRENCEBURG   80  59  85  63 /  30  10  10  10
WAVERLY        80  59  84  63 /  50  20  20  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

07
Hazardous weather outlook, Sep 3, 4:44 AM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
544 AM CDT THU SEP 3 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-041030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
544 AM CDT THU SEP 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. SOME
THUNDERSTORMS MAY BECOME LOCALLY STRONG TO SEVERE...PRODUCING
PEA TO MARBLE AND POSSIBLY NICKLE SIZED HAIL. SLOW MOVEMENT
MAY ALSO CAUSE MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

07

The radar

The Nashville radar (KOHX), 76 km away, was scanning. The volume nearest the first event began at 11:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Hickman

When
September 3, 5:00 AM CST to 7:30 AM CST
Where
Hickman County, 2.62 mi ENE of Wrigley
Cause
Heavy Rain
Property damage
$40,000
Reported by
Newspaper
Coordinates
35.912, -87.306

Hickman County Sheriff's Department reported that two cars stalled out due to heavy rainfall that caused Mill Creek to overflow it banks onto Johnny Crow Road. Two women, both driving different cars, as they tried to get out of their cars and escape the fast moving water, were swept downstream, with one of the women being swept as much as one mile downstream. Both women were rescued, taken to local hospitals, and pronounced in good health. CoCoRaHS observer near Bon Aqua reported 3.13 inches of rainfall associated with this storm.

Heavy Rain, Cheatham

When
September 3, 6:00 AM CST to 7:00 AM CST
Where
Cheatham County, 2.76 mi S of Craggie Hope
Reported by
COOP Observer
Coordinates
36.060, -87.150

CoCoRaHS Observer TN-CH-4 reported 5.12 inches of rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196559, 195875.